When an insulin-dependent person takes an accidental double dose, the consequences can range from mild to dire. Their blood sugar levels will plummet, bringing on a hypoglycaemic event, which may cause:
- Paleness, irritability, confusion, trembling, dizziness, perspiration, a feeling of weakness, rapid heartbeat, hunger, agitation, difficulty concentrating, fatigue, blurred vision, poor coordination and concentration, temporary loss of consciousness, convulsions, coma and even death.
When an insulin-dependent person does not take the required insulin dose, they will develop hyperglycaemia, or high blood sugar, which may cause:
- Increased thirst, headaches, difficulty concentrating, blurred vision, frequent urination, fatigue, weight loss, skin infections, slow-healing cuts and sores, decreased vision, nerve damage, erectile dysfunction, kidney damage, neurological damage, cardiovascular damage, damage to the feet and legs, stupor, a coma and even death.
Both hyper- and hypoglycaemic events have secondary effects on both the person with diabetes as well as the greater society. These may include:
- Unnecessary medical expenses and doctor’s / hospital visits
- Time required off work as sick days
- Anxiety to the family of the person with diabetes.